Bone Drugs May Raise Throat Cancer Risk

generic cancer pill box precriptiuon vitamins CBS/iStockphoto

People who take many bone-strengthening drugs for several years may have a slightly higher risk of esophageal cancer, a new study says.

British researchers analyzed the records of nearly 3,000 people with esophageal cancer and compared each case to five other similar people who didn't have the disease. Researchers also looked at about 10,000 people with bowel cancer and about 2,000 people with stomach cancer. In total, the study included more than 90,000 people. They followed them for about 8 years.

The paper was only observational and did not show the osteoporosis drugs caused cancer. Previous studies have been divided over whether the risk is real. Last month, a paper was published in the Journal of the American Medical Association that examined about 80,000 people. It found the drugs were not connected to esophageal or stomach cancer.

Osteoporosis drugs are commonly prescribed to post-menopausal women and their use in the West has soared in recent years.

Normally, the risk of developing cancer of the esophagus, or throat, in people aged 60 to 79 is 1 in 1,000. In people who had 10 or more prescriptions for drugs to prevent osteoporosis for about 5 years, the risk was 2 in 1,000. Researchers did not find any link between the drugs and stomach or bowel cancer. The study was paid for by Britain's Medical Research Council and Cancer Research UK. It was published Friday in the medical journal, BMJ.

"Esophageal cancer is an uncommon cancer," said Jane Green, a clinical epidemiologist at the University of Oxford, one of the paper's authors. "Even a doubled risk is still a very small risk." The chances of developing esophageal cancer after taking the bone-building drugs, known as bisphosphonates, are much smaller than known causes like being obese, smoking or drinking.

But the disease is often caught late, as it was in actor Michael Douglas, which lowers the survival rate.

Green said the findings shouldn't affect patients taking osteoporosis drugs, but added the medicines should be watched closely. "People are increasingly being prescribed bisphosphonates and we just don't know enough about their use over the long term," she said. The pills have other side effects including throat ulcers, abdominal pain and an irregular heartbeat.

Experts aren't sure why the drugs might lead to throat cancer, but the pills can cause inflammation in the esophagus, which could make cancer more likely.

In the U.S., the Food and Drug Administration has received reports of a few dozen people getting esophageal cancer after taking osteoporosis pills, but there is no proof the drugs caused the cancers.

"The possibility of adverse effects on the esophagus should prompt doctors who prescribe these drugs to consider risks versus benefits," wrote Diane K. Wysowski, an epidemiologist at the FDA, in an accompanying commentary.

Wysowski said patients should take the medicines carefully, like with a full glass of water before eating and not reclining for at least 30 minutes afterward.

"Doctors should tell patients to report difficulty in swallowing and throat, chest or digestive discomfort so that they can be promptly evaluated and possibly advised to discontinue the drug," she wrote.

Popular on CBS News

Comments

Watch CBSN Live

Watch CBS News anytime, anywhere with the new 24/7 digital news network. Stream CBSN live or on demand for FREE on your TV, computer, tablet, or smartphone.

Watch Now

New Android App

For your Android phone and tablet, download the FREE redesigned app, featuring CBSN, live 24/7 news.

Download